Pennsylvania, 2017

High Wind in Pennsylvania, March 2, 2017

March 2, 2017 · NWS PHI · 5 events in 4 counties and zones

High winds occurred across Eastern Pennsylvania as the pressure gradient tightened behind a frontal system. Over-sized vehicles were banned on several roads.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

High winds occurred across Eastern Pennsylvania as the pressure gradient tightened behind a frontal system. Over-sized vehicles were banned on several roads. Several hundred power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 2, 4:10 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 2, 4:10 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
410 AM EST Thu Mar 2 2017

.SYNOPSIS...
In the wake of a strong cold front moving through the area early
this morning, a surface ridge will quickly move through the
region this evening. A weak low pressure system will pass
through the Mid-Atlantic on Friday. Cold high pressure will
build into the Northeast this weekend. A warm front is forecast
to move through the region Sunday night, and a cold front should
move through the East during the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
4 AM update: little change. it happens with the wind between now
and 10 am, then a slow decrease appears assured.

256 AM: issued short duration early morning high wind warning.
Products are posted except not yet for social media.

2 AM: PNS's have started for sustained 31 MPH and gusts 46 MPH.
We will track power outages changes since 130 AM and also issue
LSR's as any damage reports arrive. We are not using RDG CWOP
EW3190 nor HAMBURG AWS...both run consistently too high for
near sfc reports.

Through 10 am...Strong dry cold air advection with gradual
clearing but temps so warm to start at midnight...that 12z mins
will be just below normal daily highs. Cold front accompanied
by a shower or sprinkle til about 230 am. Scattered snow showers
expected in the Poconos by dawn. Westerly winds following will
be increasing with scattered gusts 45 to 55 MPH expected by 4
or 5 am. Isolated 50 kt possible, especially High Point NJ and
parts of the NJ I-95 corridor eastward.

On the threshold of issuing a high wind warning but not enough
evidence yet...however we have had multiple METAR sites with max
gusts 48-50 kt in W PA and northern WVA since 10 PM.

I think there are going to be some power outages in the high
terrain locations and then showing up in NJ by sunrise. Not sure
how extensive but monitoring.

Fire weather is also a concern with dewpoints and RH plummeting
by midday. May issue a special wx stmt at 530 am for FWX
concerns, pending further internal review.

After 10 AM...Mostly sunny and windy with max gusts 45 mph.
FCST was already updated with the 00z/2 GFS/NAM blended
guidance, then blended with the PHI fcst from 930 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Mostly clear with diminishing wind, some radiational cooling
before mid deck clouds arrive toward dawn.

Fcst is a 50 50 blend of the 00z/2 GFS/NAM MOS guidance.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
By 12Z Friday, a 500-mb low should be located in far eastern Ontario
with a vort max swinging through to the south across the
Appalachians and adjacent Mid-Atlantic. Large-scale ascent looks
weak with this vort max, given the unfavorable jet dynamics and
close proximity to the predecessor system affecting the area this
morning. Model discrepancies have diminished markedly with the 00Z
simulations, with the GFS remaining the deepest/fastest of the model
suite but with a much weaker surface low east of the Appalachians.
The bullish 18Z NAM was replaced by a much weaker, far less
anomalous 00Z run, which also continues its trend of approaching the
consensus of the guidance.  With the GFS on the anomalously fast
side of the guidance, think that best precipitation chances for the
CWA last through the daytime hours Friday (rather than focusing on
rush hour Friday morning). With fairly steep lapse rates atop
decently cold surface temperatures, light snow remains possible in
much of the area. However, QPF looks quite light, and near-freezing
to above-freezing surface temperatures suggest any accumulations of
snow would likely last a minimal amount of time. Notably, the 00Z
CMC produces little QPF at all in the CWA, and given the
discrepancies in timing among the other guidance, kept PoPs on the
low side...generally 20-40% across the CWA. In other words, Friday
remains a fairly low confidence forecast, but it is looking like any
impacts from precipitation will be on the minor side.

Winds will strengthen as the system moves into the open Atlantic by
the afternoon. Model soundings suggesting 25-35 kt wind gusts are
likely Friday afternoon with another round of substantial cold air
advection.  By Friday night, skies are expected to rapidly clear,
and with decreasing winds upstream of the system, favorable
nocturnal radiational cooling will occur.  Temperatures will be much
cooler than we have become accustomed to recently, with potential
for single digits in the southern Poconos and lows in the lower 20s
even near the coast.

A cold surface high moves into the East for the weekend, with models
continuing to trend colder both Saturday and Sunday, in part owing
to the somewhat slower translation of the high.  Forecast highs are
generally 5-15 degrees below average Saturday with only about 3-8
degrees of warming expected Sunday. However, temperature forecast is
not a slam dunk either day, given the possibility of stratocumulus
development on Saturday and the return of warm air advection late
Sunday. Neither scenario has been handled well by guidance in the
past few weeks, so there is potential for somewhat higher-than-
normal errors in temperature forecasts during the weekend.

Within the warm air advection regime beginning Sunday night, there
is at least some potential for light precipitation to affect
portions of the area as a warm front develops and moves northward
into the Northeast. However, there is a substantial amount of
disagreement on timing/placement of the strongest lift, with the GFS
relatively aggressive in producing precipitation Sunday night
through Monday night generally north of the Mason-Dixon Line.
However, the CMC/ECMWF keep the precipitation farther north and
west, generally delaying the higher chances for eastern Pennsylvania
and northern New Jersey until Monday night.  Cannot completely
discount the GFS solution given the overall model tendency to
progress ridging too easily (which shunts the lift too far north
with the CMC/ECMWF), but the CMC/ECMWF are more similar to each
other than the GFS. As such, kept PoPs pretty low Sunday night but
gradually increased them through Monday night, where more consensus
exists. There is some potential for wintry precipitation Sunday
night in the southern Poconos should precip actually occur.

Model discrepancies become quite large early next week as a deep
upper low moves northeastward into south-central Canada. The GFS is
much slower and far stronger with a southern-stream vort
max/shortwave trough through the central plains Tuesday and into the
Northeast by Wednesday afternoon. Its cold frontal passage
(Wednesday evening) is about 18-24 hours behind the CMC/ECMWF
(Tuesday night), and given the more robust southern-stream system
the GFS depicts, there is much higher QPF output by the GFS as the
front passes the region. GEFS ensemble members show a considerable
amount of spread, but appear to suggest that the CMC/ECMWF scenario
and the operational GFS scenario are similarly plausible. Notably,
ensemble guidance in general has trended stronger with the southern-
stream system.  The key will be how readily the two systems (the
northern stream and southern stream) phase and how strong and when
the southern stream system moves through the central plains. There
is poor forecast skill in system phasing at this forecast length.
Regarding the southern system timing/strength, this likely will not
be determined until this weekend, when the associated vort max
reaches the improved sampling over land.  As such, broadbrushed PoPs
Tuesday and Wednesday, keeping them fairly low (generally 20-40%)
and of a longer duration than any one model suggests.  There is
general agreement that temperatures will be well above average as
the warm sector surges well north of the area during the early and
middle part of next week.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This morning ...remaining scattered showers/sprinkles along I-95
that accompany the cold front will exit newd from our area by
0730z. Otherwise...VFR CIGS aoa 5000 ft will clear by 12z to
sct- bkn clouds aoa 5000 ft with westerly winds now gusting
around 35 kt but Westerly gusts increasing to between 40-48 kt
by 12z. Our TAF fcst gusts are not the max...but more so a
reasonable expectation of seeing these gusts for several hours
this morning.

This afternoon...VFR clear or sct clouds aoa 5000 ft. west to
northwest wind gusts near 35 kt.

Tonight...VFR clear with wester northwest wind gusts under 20 kt
and becoming light west wind by 10z/3 when mid deck cigs near
9000 ft arrive from west to east.

OUTLOOK...

Friday...Sub-VFR conditions possible, with light rain and/or snow
possible during the day, reducing visibilities and lowering ceilings
to MVFR or IFR. Northwest winds should increase to 10-20 kts with
gusts to 30 kts by late afternoon.  Confidence below average.

Friday night through Sunday...VFR. Breezy northwest winds expected
Saturday (10-20 kts with gusts to 25 kts).  Winds generally at or
below 10 kts Sunday.  Confidence average.

Sunday night and Monday...Gradually deteriorating conditions with
potential for sub-VFR ceilings/visibilities and increasing chances
of rain. Winds generally light. Confidence below average.

&&

.MARINE...
GLW continued today with scattered westerly gusts near 45 kt
this morning. Westerly winds slowly diminish this afternoon and
evening to less than 20 kt by dawn Friday.

OUTLOOK...

Friday...Small craft advisory conditions likely, with potential for
gales by late in the day with strong northwest winds.  Confidence
average.

Friday night...Gale potential continues during the evening hours for
the Atlantic waters.  Otherwise, small craft advisory conditions
continue with strong northwest winds.  Confidence average.

Saturday and Saturday night...Small craft advisory conditions
expected. There is some risk for marginal gale-force winds in the
Atlantic waters Saturday afternoon/evening.  Confidence average.

Sunday through Monday...Sub-advisory conditions expected. Confidence
average.

&&

.FIRE WEATHER...
RH lowering to less than 30 pct late this morning or afternoon
combined with pockets of dry fine fuels (escaping much rain the
past day or so) appears to develop enhanced fire danger today.
Partner telcon may require an SPS later this morning.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 10 AM EST this morning for PAZ054-055-
     060>062-070-071-101>106.
NJ...High Wind Warning until 10 AM EST this morning for NJZ001-
     007>010-012>027.
DE...High Wind Warning until 10 AM EST this morning for DEZ001.
     Wind Advisory until 11 AM EST this morning for DEZ002>004.
MD...Wind Advisory until 11 AM EST this morning for MDZ008-012-015-
     019-020.
MARINE...Gale Warning until 4 PM EST this afternoon for ANZ430-431-
     450>455.

&&

Synopsis...CMS
Near Term...Drag
Short Term...Drag
Long Term...CMS
Aviation...CMS/Drag
Marine...CMS/Drag
Fire Weather...Drag 410A
Hazardous weather outlook, Mar 2, 3:54 AM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
354 AM EST Thu Mar 2 2017

DEZ001-NJZ001-007>010-012>027-PAZ054-055-060>062-070-071-101>106-
030900-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
354 AM EST Thu Mar 2 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northern Delaware...central
New Jersey...northern New Jersey...northwest New Jersey...southern
New Jersey...east central Pennsylvania...northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

DEZ002>004-MDZ008-012-015-019-020-030900-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-
354 AM EST Thu Mar 2 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for central Delaware...southern
Delaware and northeast Maryland.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

ANZ430-431-450>455-030900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
354 AM EST Thu Mar 2 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale-force winds may again occur on Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

CMS

In the hours before

Local storm report, Mar 2, 4:28 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 AM EST THU MAR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     NON-TSTM WND DMG 2 NNE HAMMONTON         39.69N  74.76W
03/02/2017                   ATLANTIC           NJ   DEPT OF HIGHWAYS

            DOWNED TREE ON US HIGHWAY 206 SOUTHBOUND NORTH OF
            COUNTY ROAD 613...BLOCKING ALL LANES.

0328 AM     NON-TSTM WND DMG MANSFIELD SQUARE        40.12N  74.71W
03/02/2017                   BURLINGTON         NJ   DEPT OF HIGHWAYS

            DOWNED TREE ON INTERSTATE 295 SOUTHBOUND SOUTH OF US
            HIGHWAY 206 INTERCHANGE.

&&

EVENT NUMBER PHI1700417
EVENT NUMBER PHI1700418

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Delaware

When
March 2, 4:52 AM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Power lines downed on West Chester Pike near Highland Park elementary school.

High Wind, Delaware

When
March 2, 5:30 AM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Resident injured with tree falling into home.

High Wind, Eastern Montgomery

When
March 2, 6:00 AM EST
Where
Eastern Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Fallen tree on SEPTA train line.

High Wind, Lehigh

When
March 2, 6:30 AM EST
Where
Lehigh forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Downed trees and wires.

High Wind, Berks

When
March 2, 8:00 AM EST
Where
Berks forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Downed tree at a residence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675611, 675612, 675613, 675614, 675615.